Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 200, NWS Cleveland, OH

August 16, 2002Medina County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 16, 2002, 6:40 PM EDT for Medina County, Ohio. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 6:40 PM EDT (22:40 UTC)
Expired
Aug 16, 2002, 7:45 PM EDT
In force
65 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Medina County, OH

The radar

The Cleveland radar (KCLE), 33 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:55 PM EDTThunderstorm WindMedina, OHThunderstorm winds downed several trees in Medina and Montville Township.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS51 KCLE 162240
SVRCLE
OHC103-162345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
640 PM EDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEDINA COUNTY IN OHIO...

* UNTIL 745 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF LODI...OR ABOUT 14 MILES
  NORTHEAST OF ASHLAND...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LODI
  MEDINA
  WADSWORTH

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:55 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 16, 2:55 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EDT FRI AUG 16 2002

FOR SHORT TERM FORECAST WILL GO LIKELY POPS E OF
THUNDERSTORMS...THEN JUST A CHANCE ACROSS THE BOARD FOR TONIGHT.
VORT MAX SWINGS ACROSS OHIO VALLEY SAT SO WENT LIKELY S AND
SCATTERED NORTH AND WEST.  ALTHOUGH MODELS DISAGREE ON TIMING FRONT
MOVES THROUGH LATE SAT INTO SUNDAY...LEANED TOWARD SLOWER ETA
SOLUTION.  AS FAR AS TEMPS...STAYED CLOSE TO MOS.

.CLE...
OH...NONE.
PA...NONE.

DJB

In the hours before

Special weather statement, Aug 16, 5:29 PM EDT, 1 hour 11 minutes before
OHZ011>014-089-162215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
529 PM EDT FRI AUG 16 2002

THUNDERSTORMS WITH LOCALLY HEAVY RAINS OF 1 TO 2 INCHES PER HOUR...
BRIEF WIND GUSTS TO 35 MILES AN HOUR...WILL EFFECT THE GREATER
CLEVELAND AREA...EAST INTO GEAUGA AND ASHTABULA COUNTIES THROUGH
7PM. PONDING OF WATER ON THE ROADWAYS AND IN LOW LYING AREAS WILL
ALSO ACCOMPANY THE STORMS AND HAIL SIZE LESS THAN HALF INCH...AND
PLENTY OF LIGHTING WHICH MAY CAUSE POWER OUTAGES.

ADDITIONAL THUNDERSTORMS CAN DEVELOP THROUGH THE EVENING OVER
NORTHERN OHIO.

THOMPSON
Special weather statement, Aug 16, 6:06 PM EDT, 34 minutes before
OHZ028>030-037-047-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
606 PM EDT FRI AUG 16 2002

SCATTERED THUNDERSTORMS WITH BRIEF WIND GUST TO 35 MILES AN
HOUR AND LOCALLY HEAVY RAINS OF ONE TO TWO INCHES PER HOUR
CAN ACCOMPANY THE STORMS...ALONG WITH SOME HAIL OF LESS THAN
HALF INCH IN DIAMETER.  THE HEAVY RAINS CAN CAUSE SOME PONDING
OF WATER ON THE ROADWAYS AND LOW LYING AREAS.  THE STORMS WILL
CONTINUE TO DEVELOP AND MOVE NORTHEAST THROUGH THE EVENING.

SOME OF THE HEAVIEST STORMS WILL BE EFFECTING MORROW...RICHLAND
AND ASHLAND COUNTIES THROUGH 8PM.

THOMPSON
Special weather statement, Aug 16, 6:12 PM EDT, 28 minutes before
OHZ020>023-031>033-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
612 PM EDT FRI AUG 16 2002

THUNDERSTORMS WILL EFFECTING AREAS OF NORTHEAST INLAND OHIO
THIS EVENING.  SOME OF THE STORMS CAN PUT DOWN LOCALLY HEAVY
RAINS OF 1 TO 2 INCHES PER HOUR...WIND GUST TO 35 MILES AN
HOUR AND SOME HALF INCH OR LESS SIZE HAIL.

THE HEAVIEST STORMS WILL BE EFFECTING AREAS FROM MEDINA COUNTY TO
PORTAGE COUNTY AND ALSO OVER HOLMES...WAYNE AND STARK
COUNTIES THROUGH 8PM.

THOMPSON

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:31 PM EDTSevere Thunderstorm WarningCLEMedina, Summit44 min
Aug 16, 3:19 PM EDTSevere Thunderstorm WarningCLEPortage41 min
Aug 16, 6:21 PM EDTSevere Thunderstorm WarningCLEAshland24 min
Aug 16, 6:23 PM EDTSevere Thunderstorm WarningCLEAshland37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.